Torn

It’s been a weird few days. My mood has been swinging all different ways but I’m trying to get on top of it. The psychiatrist prescribed me Lamactil; a mood stabilizer. It’s nice to finally get it confirmed that I fall on the bipolar spectrum, but the thought of taking this medication horrifies me.

I’ve read reviews, at her advice, and found that some people felt like zombies, got severely depressed, or their depression got better but they found no joy in anything anymore. And that’s not even the physical side effects; rashes, possible organ failure, Steven Johnson’s syndrome, fatalities. I understand these things aren’t common, but it’s enough to turn me off of the idea quite frankly. I’d much rather go back on Lexapro and that’s something I NEVER thought I’d say. But I know that medication and I do well on it, it’s the withdrawal symptoms that are terrible. But I need to get out of this depressive state I’m in before I even care to worry about my mania.

I don’t get manic to the point where I need to be hospitalized. I get impulsive and reckless and make some shady choices, but they only affect me. Maybe we can revisit the stabilizers some other time. I don’t know. The thought of everything that can go wrong terrifies me and makes me anxious. There are plenty of people who don’t treat their BPAD and just learn coping mechanisms. Since I’m not Bipolar 1, I think this may be an option for me.

My depression has always been a HUGE issue in my life. I was saddened, yet relieved, to learn that those with BPAD (bipolar affective disorder) spend roughly 80% of their time in a depressive state and 20% of their time in a manic state. My therapist fears that by going back on my antidepressant I’ll be sent into a manic state. I was on 40mg of Lexapro (DOUBLE what the FDA recommends) for 4 years and I never felt that my mania got out of hand. My spending was bad, and I made some bad choices but my depression wasn’t so crippling. I’ll settle for that.

Does anyone have experience with Lamactil? How do you feel about it/on it? I know they say “your doctor prescribed you this medication because they believe the benefits outweigh the risks” but literally EVERY medication says that. She doesn’t know me to any extent to be able to make that call. All she “knows” are statistics. I’ve also heard it can mess with your vision and Zoloft did that to me.

I don’t know you guys. I don’t want to lose who I am. I’d rather stick to what I know. Is that crazy? I’m not a fan of Big Pharma and if I had the tools to be on absolutely nothing, I would be drug free.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s